Medical questions & health advice by board certified doctors
"Over reactive bladder with blood - what could it be?"
I've had an over reactive bladder in the past, according to what doctors said then because of some antibiotics I was taking them and not drinking enough water. Two weeks ago I started with cystitis again and took some over the counter medication for two days and it was gone and it came back again like five or six days ago. I had my period in the middle and that sort of diminished it but now that it's over it came back again. Not as over reactive but more like every time I go to the bathroom it burns and I can see blood as well. I bought a second set of over the counter pills (not the same) and I started taking them again yesterday. Should I be worried?
In your situation, I think it would be a good idea to go see a doctor in person for a complete evaluation and some blood and urine tests. It sounds like you are experiencing several symptoms, including urinary frequency and urgency (which you describe as an over reactive bladder), burning urination (called dysuria), and blood in the urine (called hematuria). The most common cause of these symptoms is a condition called a urinary tract infection. The urinary system includes the kidneys, ureters, bladder, and urethra, all of which are normally sterile. But occasionally bacteria will get into the urinary system, usually the bladder and urethra, and establish an infection. Urinary tract infections are more common in women and can only be diagnosed by special tests on your urine performed by a physician. The most common treatment is a short course of antibiotics. If you have also experienced a fever and pain in your side or back, you should go to see a doctor as soon as possible because this could be a sign of a more serious infection in the kidneys. Another cause of your symptoms could be kidney disease, but this usually tends to cause blood in the urine without any burning or pain. You are correct that there are other disorders of the urogenital system that could cause your symptoms, such as cystitis, but these are less common than a simple urinary tract infection, so this should be ruled out first. I recommend that you make an appointment to see a primary care physician as soon as possible to be evaluated and tested for a urinary tract infection. Sometimes these problems require treatment with antibiotics before they will resolve, so the sooner you see a physician, the sooner you will probably start feeling better.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.